Alert archive / South Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 73, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 1999, 6:33 PM EDT for Calhoun County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1999, 6:33 PM EDT (22:33 UTC)
- Expired
- Jun 16, 1999, 7:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Calhoun County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:50 PM EDT | Hail 0.75 | Cameron, SC | General public reported 3/4 inch hail. |
| Jun 16, 6:55 PM EDT | Thunderstorm Wind 50 | Cameron, SC | City hall reported a few trees down in and around Cameron. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1705 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCAE 162232 RRA SVRCAE SCC017-162315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 633 PM EDT WED JUN 16 1999 THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTH CAROLINA * UNTIL 715 PM EDT * AT 633 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH-SOUTHWEST OF CAMERON. THE STORM WAS MOVING TOWARD THE NORTH-NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMERON AT 644 PM EDT CRESTON AT 658 PM EDT ST. MATTHEWS AT 706 PM EDT LONE STAR AT 710 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATBHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SJN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:55 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 16, 1:55 PM EDT, 4 hours 38 minutes before
FXUS62 KCAE DDHHMM AFDCAE AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 155 PM EDT WED JUN 16 1999 MODELS ARE NOT QUITE ON THE SAME PAGE WITH THE DETAILS OF THIS FORECAST. THE GIVENS ARE THAT THE WARM MOIST UNSTABLE AIR MASS IN PLACE OVER SC WILL REMAIN OVER THE STATE THROUGH TNGT. A COLD FRONT WILL MOVE INTO THE STATE ON THU SLOWLY USHERING IN DRIER AIR BEHIND IT. THE DETAILS IN QUESTION ARE THE TIMING AND LOCATION OF ANY MINOR SHORTWAVES MOVING ACROSS THE AREA TNGT...THE TIMING AND MOVMENT OF THE FRONT AS IT MOVES ACROSS THE STATE ON THU AND THU NGT...AND WHAT HAPPENS TO THE FRONTAL ZONE ON FRI. WILL GO WITH AT LEAST LIKELY POPS FOR TNGT TEMPS NEAR FWC. THE RUC SEEMS TO PICK UP AND HANDLE THE MOVEMENT OF MINOR UPPER LEVEL WAVES QUITE WELL IN THE SHORT TERM. IT INDICATES SOME NEUTRAL TO WEAK PVA OVER CENTRAL SC THROUGH THE FIRST HALF OF TNGT. LO LVL BOUNDARY LIES DIRECTLY OVER THE THE CWA WITH SFC STREAMLINE CONVERGING ALONG THE BOUNDARY. AIR MASS IS MODERATELY UNSTABLE AND CONVECTION IS CURRENTLY FIRING UPSTREAM OF OUR CWA OVER CENTRAL GA. VIS INDICATES SOME BREAKS IN THE CLDS MOVING ALONG THE BOUNDARY. THUS EXPECT CONVECTION TO AGAIN MOVE FROM SW TO NE ACROSS CENTRAL SC THIS AFTN INTO THIS EVNG. BY 12Z THU...THE AVN HAS THE LO LVL CYCLONIC CIRCULATION CENTER JUST N OF CHESTERFIELD WHILE THE ETA HAS THE CENTER FURTHER WEST NEAR NEWBERRY. NOT A BIG DIFFERENCE. BY 18Z BOTH MODELS MOVE THIS FEATURE OF INTO THE NC WITH THE FRONTAL BOUNDARY TRAILING S BEHIND IT. BOTH THE AVN AND ETA HAVE THE FRONT AS DEPICTED IN THE LI AND STREAMLINE FIELD OVER THE CWA IN A MODERATELY UNSTABLE AIRMASS (SBLI AROUND -5). THUS THE MOISTURE, INSTABILITY, AND FORCING ARE THERE AGAIN FOR ANOTHER ROUND OF CONVECTION ABOUT MID-DAY ON THU. BEST CHC THOUGH LOOKS TO BE COASTAL SECTIONS. WILL GO WITH LIKELY POPS AGAIN ON THU WITH TEMPS NEAR FWC. AT THIS POINT MODELS BEGIN TO DIVERGE. THE ETA DEVELOPS ANOTHER CYCLONIC CIRCULATION ALONG THE FRONT IN ERN GA THU NGT WHICH RETARDS ITS EWRD PROGRESS. THIS LOOKS TO BE RELATED TO THE ETA/S HANDLING OF THE VORT MAX CROSSING NRN FL INTO THE LOW COUNTRY LATE THU NGT. THE AVN IS MUCH MORE PROGRESSIVE WITH THIS FEATURE AND AS A RESULT PLOWS THE FRONT WELL OFFSHORE BY FRI MORNING. EVEN IF THE ETA SOLN IS CORRECT, THIS FEATURE SHOULD PHASE WITH THE NRN STREAM ON FRI AND MOVE QUICKLY E DURING THE DAY. MAIN EFFECT ON FCST WILL BE WITH TEMPS AND WINDS THU NGT AND FRI. WILL GO WITH A 20 TO 30 POP ON THU NIGHT BASED ON ETA/S HANDLING OF FRONT AND VORT TOGETHER WITH FWC POP OF 40. MIGHT BE SOMTHING TO IT. AT THIS TIME...DO NOT PLAN TO MENTION POP FOR FRI. FOR THE EXTENDED PERIOD, THE 061600 MRF DROPS A VIGOROUS SHORTWAVE SE OVER THE SRN GT LKS REGION AND CUTS THIS FEATURE OFF OVER SRN IN/OH BY 00Z TUE. A SHORTWAVE MOVES N AROUND THE WRN PERIPHERY OF THE BERMUDA HI TOWARD THE SE US OVER THE WEEKEND INTO MON. AT THE SFC, HI PRES MOVES ACROSS THE NE STATES OVER THE ATLANTIC. A MOIST RETURN FLOW OFF THE ATLANTIC SETS UP LATE SUN INTO MON. A LOOK AT THE LAST THREE MODEL RUNS SHOWS THE RUNS IN GENERAL AGREEMENT AS TO THE BROAD SCALE PATTERN...I.E., A MEAN TROF POSN OVER THE ERN US. THEY DISAGREE AS TO THE DETAILS. FOR THE CAE CWA, WILL CONTINUE TREND FOR AFTN TSTMS ON SUN AND MON INCREASING RH IN RETURN FLOW AND APPROACHING VORT MAX. WILL USE SCT OR WIDELY SCT TERMINOLOGY. FMR TEMPS LOOK OK, LOWS IN THE MIDDLE 60S AND HIGHS IN THE UPPER 80S. .CAE...NONE. CAMMARATA
In the hours before
Local storm report, Jun 16, 4:06 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 PM EDT WED JUN 16 1999
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
400 PM4 15 SW CAE SC .75 INCH HAIL
06/16/99 LEXINGTON HIGHWAY PATROL AT I20 AND
HIGHWAY 178
CDLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 11:14 PM EDT | Tornado Warning | CAE | Edgefield | 46 min |
| Jun 15, 11:36 PM EDT | Tornado Warning | CAE | Aiken | 39 min |
| Jun 16, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.